Hail, Pickett
- When
- February 24, 10:01 PM CST
- Where
- Pickett County, Byrdstown
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.570, -85.130
Scattered strong to severe thunderstorms affected eastern parts of Middle Tennessee during the late evening hours on February 24. A few reports of large hail were received from Cookeville to Byrdstown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered strong to severe thunderstorms affected eastern parts of Middle Tennessee during the late evening hours on February 24. A few reports of large hail were received from Cookeville to Byrdstown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 24, 9:00 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Nashville TN 900 PM CST Fri Feb 24 2017 .UPDATE... FOR EVENING DISCUSSION. && .DISCUSSION... Forecast is really on track this evening. We've been monitoring convective activity on what seems to be a pre-frontal trough over the last couple of hours. A couple of cores have peaked out at decent heights, but with dew points in the low to mid 50s ahead of this trough, we're not getting the surface based instability to really help spike these storms at anything more than "strong". Pea and dime-sized hail is the largest report we've had since the beginning of the convection. That's not to say one or two couldn't become severe over the next few hours, but our potential for anything widespread is really looking low right now. Biggest threats through the remainder of the evening will continue to be damaging gusty winds and large hail as the 00Z sounding from OHX showed 500 mb temperatures around -18 degrees C and relatively steep mid-level lapse rates. The interesting element in all of this is the lack of consistency between some of our models regarding any development on the front itself over the next several hours. The HRRR has had the majority of the development on this pre-frontal trough, where the NAM shows the development on the front itself, which is currently back over W Tennessee, nearing Clarksville. With the limited instability, I still think the best money is on this pre-frontal trough for any severe potential this evening. && .AVIATION... 00Z TAF DISCUSSION. Chances for showers and thunderstorms will move in this evening from west to east, and look to impact all terminals. Looking at short term model consensus, KCKV looks to see showers and VCSH from around 00Z through 05Z, KBNA from 02Z through 06Z, and KCSV from 03Z through 07Z. Current thinking is thunderstorms will mainly impact KBNA and KCSV, and will bring chances for MVFR/IFR vis and MVFR cigs during thunderstorm passage for KBNA around 02Z-05Z and for KCSV from 05Z-08Z. After the cold front passes, winds will flip to the northwest and remain around 10 to 15 knots sustained with gusts to around 20 knots. Some models are placing MVFR cigs again during the morning hours after sunrise, but left out mention for now in the TAF until short term models remain consistent with the MVFR cig solution. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Unger AVIATION........Barnwell
Hazardous Weather Outlook National Weather Service Nashville TN 500 AM CST Fri Feb 24 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-251100- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 500 AM CST Fri Feb 24 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms for locations generally east of I-24 this evening. There is a marginal risk of severe thunderstorms for generally the rest of Middle Tennessee this evening. Some strong to severe thunderstorms will be possible, with strong to damaging winds and large hail the main concerns. A brief tornado or two and brief heavy rainfall leading to localized flooding can not totally be ruled out, but the overall threat is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will most likely be needed this evening. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 mph (Measured) Structural Damage Trees or Power Lines Down
Special Weather Statement
National Weather Service Nashville TN
842 PM CST FRI FEB 24 2017
TNZ061-094-095-250330-
Lawrence TN-Giles TN-Marshall TN-
842 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
SOUTHEASTERN LAWRENCE AND GILES COUNTIES UNTIL 930 PM CST...
At 841 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Lexington, or 17 miles northwest of Athens, moving
northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pulaski, Cornersville, Elkton, Minor Hill, Lynnville, Goodspring,
Frankewing and Prospect.
LAT...LON 3500 8732 3501 8733 3543 8704 3543 8703
3542 8702 3541 8699 3542 8698 3541 8696
3542 8696 3527 8673 3525 8675 3526 8683
3509 8683 3499 8698
TIME...MOT...LOC 0241Z 221DEG 49KT 3498 8720
BarnwellSpecial Weather Statement
National Weather Service Nashville TN
849 PM CST FRI FEB 24 2017
TNZ061-062-075-077-250330-
Rutherford TN-Coffee TN-Bedford TN-Marshall TN-
849 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
SOUTHEASTERN RUTHERFORD...NORTHWESTERN COFFEE AND BEDFORD COUNTIES
UNTIL 930 PM CST...
At 849 PM CST, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Murfreesboro, Shelbyville, Lewisburg, Wartrace, Bell Buckle,
Christiana, Belfast, Deason, Beechgrove, Farmington, Unionville and
Fosterville.
LAT...LON 3547 8685 3584 8631 3574 8620 3571 8621
3570 8619 3569 8619 3566 8615 3566 8611
3560 8605 3537 8657 3537 8660 3535 8660
3531 8670
TIME...MOT...LOC 0249Z 232DEG 45KT 3542 8669
BarnwellSpecial Weather Statement
National Weather Service Nashville TN
910 PM CST FRI FEB 24 2017
TNZ028-030-062>064-250400-
Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Smith TN-
910 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...DE KALB...
SOUTHEASTERN RUTHERFORD...SOUTHEASTERN WILSON AND CANNON COUNTIES
UNTIL 1000 PM CST...
At 910 PM CST, Doppler radar was tracking a strong thunderstorm near
Murfreesboro, moving northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Murfreesboro, Smithville, Woodbury, Watertown, Gordonsville,
Walterhill, Hickman, Alexandria, Dowelltown, Liberty, Auburntown,
Lascassas, Center Hill Lake, Bradyville, Edgar Evans State Park,
Milton and Readyville.
LAT...LON 3590 8567 3584 8582 3585 8587 3581 8593
3570 8622 3571 8622 3568 8627 3591 8644
3624 8590
TIME...MOT...LOC 0310Z 238DEG 35KT 3585 8632
BarnwellSpecial Weather Statement
National Weather Service Nashville TN
926 PM CST FRI FEB 24 2017
TNZ062>064-075-077-078-250415-
Cannon TN-Rutherford TN-Coffee TN-Bedford TN-De Kalb TN-Warren TN-
926 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
SOUTHEASTERN RUTHERFORD...NORTHERN COFFEE...NORTHERN WARREN...
NORTHEASTERN BEDFORD AND SOUTHERN CANNON COUNTIES UNTIL 1015 PM
CST...
At 926 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Shelbyville, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
McMinnville, Woodbury, Wartrace, Bell Buckle, Centertown, Bradyville,
Rock Island State Park, Beechgrove and Fosterville.
LAT...LON 3568 8641 3597 8570 3586 8566 3585 8567
3585 8566 3583 8565 3583 8568 3582 8567
3582 8564 3570 8560 3551 8637
TIME...MOT...LOC 0326Z 239DEG 45KT 3562 8632
BarnwellSpecial Weather Statement
National Weather Service Nashville TN
931 PM CST FRI FEB 24 2017
TNZ010-011-031-033-250415-
Overton TN-Pickett TN-Clay TN-Jackson TN-
931 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHWESTERN PICKETT...NORTHEASTERN JACKSON AND CLAY COUNTIES UNTIL
1015 PM CST...
At 931 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gainesboro, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Celina, Gainesboro, Byrdstown, Wolf River Dock, Whitleyville, Dale
Hollow Lake and Standing Stone State Park.
LAT...LON 3661 8494 3630 8559 3646 8571 3662 8553
3663 8523
TIME...MOT...LOC 0331Z 239DEG 45KT 3643 8556
BarnwellSpecial Weather Statement
National Weather Service Nashville TN
955 PM CST FRI FEB 24 2017
TNZ031>033-064-065-250445-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-White TN-
955 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON...
NORTHEASTERN DE KALB...SOUTHEASTERN JACKSON...NORTHERN WHITE AND
PUTNAM COUNTIES UNTIL 1045 PM CST...
At 954 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Baxter, or 9 miles northeast of Smithville, moving
northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cookeville, Sparta, Livingston, Algood, Monterey, Baxter, Hamptons
Crossroads, Bakers Crossroads, Burgess Falls State Park and Rickman.
LAT...LON 3610 8519 3610 8525 3600 8526 3592 8576
3613 8582 3614 8580 3617 8581 3617 8580
3618 8581 3619 8579 3640 8531
TIME...MOT...LOC 0354Z 243DEG 42KT 3606 8571
BarnwellThe Nashville radar (KOHX), 133 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
5 hail. Local standard time, as filed.
Nickel size hail was reported near the Bangham Community Center.
Quarter size hail reported 4 miles SSW of Livingston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679171, 679172, 679173, 679174, 679175.